Alert archive / South Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 48, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Nov 6, 2024, 7:12 PM EST for 4 counties in South Carolina. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 6, 2024, 7:12 PM EST (00:12 UTC)
- Expired
- Nov 6, 2024, 11:45 PM EST
- In force
- 5 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 7:13 PM EST | FLOOD | 3 Sse Sandy Run, SC | SCDPS website showed a report of roadway flooding on I-26. |
| Nov 6, 7:29 PM EST | FLASH FLOOD | 7 W Saint Matthews, SC | SCDPS website showed a report of roadway flooding at the intersection of Mimosa Lane and Caw Caw Highway near I-26. Report from the country says that DOT put cones up at that location but no other details at this time. |
| Nov 6, 8:37 PM EST | FLOOD | Brookdale, SC | SCDPS website reported roadway flooding on Kings Road between Nance Street and Terry Street. |
| Nov 6, 8:56 PM EST | FLOOD | 7 W Saint Matthews, SC | Calhoun County EM reports a flooded median on I-26 West near MM 135. |
| Nov 6, 8:56 PM EST | FLOOD | 7 Wsw Saint Matthews, SC | Calhoun County EM reports flooding in front of the property at 1487 Burke Road facing Columbia Road. They do not expect flooding to extend to Columbia Road but DOT has been notified. |
| Nov 6, 9:21 PM EST | FLASH FLOOD | North, SC | SCDPS Website reported flooding at the intersection of Salley Road and Bedford Avenue. |
| Nov 6, 10:30 PM EST | FLASH FLOOD | 7 W Saint Matthews, SC | SCDPS Website reported roadway flooding on I-26 just past Exit 136 near previous flash flood report. |
| Nov 6, 11:55 PM EST | FLASH FLOOD | 5 Ene North, SC | SCDPS website reports roadway flooding at the intersection of Bull Swamp Rd and Woodhaven St. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
844
WGUS52 KCAE 070012
FFWCAE
SCC017-063-075-079-070315-
/O.NEW.KCAE.FF.W.0048.241107T0012Z-241107T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
712 PM EST Wed Nov 6 2024
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Northwestern Calhoun County in central South Carolina...
Southeastern Lexington County in central South Carolina...
North Central Orangeburg County in central South Carolina...
South Central Richland County in central South Carolina...
* Until 1015 PM EST.
* At 712 PM EST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 3 inches of rain have fallen. Additional rainfall amounts
of 1 to 3 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Orangeburg, Brookdale, St. Matthews, Gaston, Sandy Run, Claflin
College, South Carolina State University, Edisto Gardens, Congaree
National Park, Orangeburg County Airport, Swansea, North,
Woodford, Prince of Orange Mall, Edisto and Wilkinson Heights.
This includes Interstate 26 between mile markers 123 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Flooded roadways are nearly impossible to see at night. Avoid
traveling in this area. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3382 8111 3384 8099 3386 8091 3386 8086
3384 8077 3380 8072 3369 8076 3357 8077
3349 8079 3345 8082 3343 8088 3347 8101
3358 8105 3361 8108 3365 8119 3368 8125
3371 8122
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
HC1 follow-up statement
915
WGUS52 KCAE 070303 RRA
FFWCAE
SCC017-063-075-079-070445-
/O.EXT.KCAE.FF.W.0048.000000T0000Z-241107T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
1003 PM EST Wed Nov 6 2024
The National Weather Service in Columbia has extended the
* Flash Flood Warning for...
Northwestern Calhoun County in central South Carolina...
Southeastern Lexington County in central South Carolina...
North Central Orangeburg County in central South Carolina...
South Central Richland County in central South Carolina...
* Until 1145 PM EST.
* At 1003 PM EST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2.5 and 5 inches of rain have fallen. Additional rainfall amounts
of 1 to 3 inches are possible in the warned area. Flash flooding
is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Orangeburg, Brookdale, St. Matthews, Gaston, Sandy Run, Claflin
College, South Carolina State University, Edisto Gardens, Congaree
National Park, Orangeburg County Airport, Swansea, North,
Woodford, Prince of Orange Mall, Edisto and Wilkinson Heights.
This includes Interstate 26 between mile markers 123 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Flooded roadways are nearly impossible to see at night. Avoid
traveling in this area. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3382 8111 3384 8099 3386 8091 3386 8086
3384 8077 3380 8072 3369 8076 3357 8077
3349 8079 3345 8082 3343 8088 3347 8101
3358 8105 3361 8108 3365 8119 3368 8125
3371 8122
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
HCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 6:56 PM EST, 16 minutes earlier.
Area forecast discussion, Nov 6, 6:56 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
656 PM EST Wed Nov 6 2024
.SYNOPSIS...
Deep moisture is expected remain over the area tonight. This
will lead to widespread showers tonight into Thursday with
flash flooding possible, mainly in the CSRA and southern
Midlands. Moisture may linger over the region through the long
term with at least a slight chance of rain each day.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Key Message(s):
- Increasing flash flooding potential in the CSRA and Midlands
as heavy rainfall continues through tonight. Moderate to
heavy rain elsewhere tonight.
Heavy rain has moved into the forecast area earlier than
expected with a persistent area of low level convergence
associated with the leading edge of the extremely high PWATs
over 2 inches. Regional radar showing this band which has set up
across the Midlands extending from near Augusta northeastward
through Aiken county into western Orangeburg and Calhoun
counties. Several rain gauge observations of 3 to 4 inches
already have resulted in some flooding and prompted flood
advisories and a flash flood warning with additional ones
possible into the late evening hours. Rain rates have been
extremely efficient with low topped convection and a deep warm
layer with strong moisture advection into the region. Expect
this to continue through the evening and overnight hours with
upper level forcing associated with the right entrance of an
upper jet and weak shortwave energy. The combination of really
dry soils from recent weeks without rainfall since Helene and
the high rain rates are contributing to the flooding issues that
are developing.
Temperatures should remain relatively steady through the night with
rainfall and extensive cloud cover with lows expected in the mid to
upper 60s.
Previous discussion:
Well, our first significant weather since
Hurricane Helene is about to get underway across the forecast
area. Hurricane Raphael (don't worry, it is several hundred
miles away and will not impact the forecast area directly) is
spreading the northern Gulf of Mexico. As this occurs, a slow
moving trough is translating eastward across the CONUS. A branch
of the upper level jet streak is intensifying to our north and
will be placing the Carolinas and Georgia in the favorable right
entrance region. This is forecast to continue increasing
isentropic lift across the region in addition to intensifying
moisture transport to near the 90th percentile for this time of
year. In addition to this, PWs of near or above 2" are expected
to advect into this synoptic setup. These values are near the
model climatology for NAEFS and near the CHS Sounding
climatology for early November. All of this is setting up to
yield a quick hitting, but impactful, rainfall event especially
focused along and south of I-20.
The effects of this kind of moisture advection are being noticed
already. Water vapor imagery shows the envelope of tropical
moisture enveloping the forecast area with visible imagery
showing isentropically forced showers increasing along our
southern border. This is only expected to increase as we go
through the afternoon, with model guidance & observational
trends indicative of widespread showers overspreading the bulk
of the central and southern Midlands and CSRA by 00z. There is
expected to be a convective element to this, and that is the
primary concern as we get into the overnight hours. Guidance is
honing in on a band of heavy rainfall developing within enhanced
moisture convergence north of that tropical airmass advecting
into the area. Where this intense convergence sets up is
genuinely uncertain at this point, but the thinking is that it
should set up somewhere south of I-20 and north of our border
with CHS.
HREF probability matched mean QPF for the next day or
so indicates 1-4" of rainfall across a good chunk of our
forecast area; much of that is beneficial and needed. However,
where the persistent training sets up within that broader area
of rainfall is key. Values of 4-6" of rainfall or more are
expected here, which could lead to flash flooding. It must be
stressed that these higher values are expected to be limited
spatially, but these will be impactful where they occur. Based
on the setup outlined above, its not out of the question that
some isolated spots do see higher than 6-8" of rainfall tonight
and early tomorrow. But it is difficult to say exactly where.
For these reasons, we have issued a Flash Flood Watch for the
CSRA and southern Midlands through 7p on Thursday. WPC has also
placed the southern portion of the area in a Moderate Risk for
Excessive Rainfall. If you encounter flash flooding, remember:
Turn Around, Don't Drown!
&&
.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Message(s):
- Moderate rain in the morning tapering off through the day
Abnormally high atmospheric moisture and moderate moisture
advection Thursday morning will allow for moderate rainfall and
locally heavy rain to continue into Thursday morning. The area
of most concern for flash flooding is in the southern Midlands
and portions of the CSRA from the Augusta metro area and south.
As the axis of deeper moisture shifts out of the area we should
see rain rates decrease through the afternoon and evening.
Overcast skies and rainfall will overall hamper temperatures but
highs will still be above normal. Lingering moisture over the
region could allow for isolated showers to continue overnight,
however with moisture flux much weaker we don't expect
significant additional rainfall overnight.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Message(s):
- Low chances of rain for much of the long term
An upper level trough will move into the region late this week
and over the weekend. GEFS and ECMWF ensembles show the
potential for enough moisture to remain over the area on Friday
to keep isolated to scattered showers possible. Confidence
remains low in the timing of frontal boundaries possibly working
into the forecast area but this weekend, the upper trough may
push a weak surface front through the cwa. If this occurs then
drier air and lower pops can be expected into next week. Above
normal temperatures continue to be favored in the long term.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Restrictions Likely at all Terminals through the TAF Period....
Widespread rainfall is moving through the region this evening
with various restrictions ongoing at all terminals. The
thunderstorm threat will continue for the next few hours but
should wind down before midnight. In addition to temporary
visibility drops in heavy rain, ceilings will remain in the MVFR
to IFR category for much of the period. Latest guidance suggests
that LIFR ceilings may develop towards daybreak. Will monitor
trends and update the TAFs as needed for this and the ongoing
weather. Conditions should gradually improve as we get towards
the end of this period, but IFR and low MVFR cigs look likely to
hang on through the TAF period.
EXTENDED AVIATION OUTLOOK...Lingering low moisture will lead to
the potential for early morning restrictions into the weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Thursday evening for SCZ018-025-030-035-
041-135>137.
GA...Flood Watch through Thursday evening for GAZ040-063>065-077.
&&In the hours before
Local storm report, Nov 6, 6:11 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
611 PM EST Wed Nov 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Flood 1 SSE Aiken 33.53N 81.72W
11/06/2024 Aiken SC 911 Call Center
Aiken County dispatch reported flood
barriers are up on Price Avenue between
Whiskey Road and Two Notch Road.
0554 PM Flood 1 NE Aiken 33.55N 81.72W
11/06/2024 Aiken SC 911 Call Center
Aiken County dispatch reported water on the
road at the intersection of Whiskey Road and
Meade Avenue.
&&Local storm report, Nov 6, 7:08 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
708 PM EST Wed Nov 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Flood 1 SSW Orangeburg 33.48N 80.87W
11/06/2024 Orangeburg SC 911 Call Center
Orangeburg County dispatch reported a
stalled or stuck vehicle near the
intersection of John C. Calhoun Dr. and
Stonewall Jackson Blvd. by the Neighborhood
Wal-Mart.
&&
SLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 8:04 PM EST | Flash Flood Warning | CAE | Bamberg, Barnwell, Orangeburg | 3 hr |
| Nov 6, 9:19 PM EST | Flash Flood Warning | CAE | Aiken, Barnwell, Orangeburg | 2 hr |
| Nov 6, 10:19 PM EST | Areal Flood Advisory | CAE | Calhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter | 116 min |
| Nov 6, 10:51 PM EST | River Flood Warning | CAE | Orangeburg | 4 days |
| Nov 6, 11:31 PM EST | Flash Flood Warning | CAE | Bamberg, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 6 hr |
| Nov 7, 1:19 AM EST | Areal Flood Advisory | CAE | Bamberg, Barnwell, Orangeburg | 48 min |
| Nov 7, 2:07 AM EST | Flash Flood Warning | CAE | Bamberg, Barnwell, Orangeburg | 2 hr |
| Nov 7, 3:36 AM EST | Flash Flood Warning | CAE | Bamberg, Orangeburg | 114 min |
| Nov 7, 3:42 AM EST | Areal Flood Advisory | CAE | Calhoun, Kershaw, Lee, Lexington, Richland, Sumter | 2 hr |
| Nov 7, 5:24 AM EST | Areal Flood Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more | 7 hr |
| Nov 7, 7:43 AM EST | Areal Flood Warning | CAE | Bamberg, Orangeburg | 7 days |
| Nov 7, 12:44 PM EST | Areal Flood Warning | CAE | Bamberg, Barnwell, Calhoun, Orangeburg, Richland | 5 hr |
Nearby
Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.